MAUDE Adverse Event Report: APPLIED MEDICAL RESOURCES EB040, VOYANT OPEN FUSION, 6/BX; GEI

APPLIED MEDICAL RESOURCES EB040, VOYANT OPEN FUSION, 6/BX; GEI
Model Number EB040
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The event unit is not returning but a sterile unit from the same lot # has been returned to engineering for evaluation.A final report will be sent upon completion of investigation.
 
Event or Problem Description
Procedure performed: extended right hemicolectomy.Incident description: during the case the voyant open fusion was used to cut and seal vessels as required.They noticed two particularly significant bleeds that the voyant system failed to seal and stop the blood flow.Midway through the case the surgeon stopped using the device.Tech requested the device be kept for return to applied medical but unfortunately it was disposed of in error.We do not have the device used to return, but the remaining device from that batch (unused) is available if required? i attended theatre today ((b)(6) 2018) and arranged to return on the (b)(6) 2018 to discuss in more detail what happened with the surgeon.Replacement device not required.Additional information received from applied medical team member, 25 may 2018: he has used voyant on several occasions before without incident.Last thursday (b)(6), he was using eb040 open fusion during an extended right hemicolectomy.Voyant was working as it should whilst dissecting and mobilising tissue.He attempted to cut and seal the right colic artery , which is not big, but although some tissue charred, it (voyant) did not seal the vessel at all.It was though it was cut with scissors.He stitched the artery to stop the blood flow.He then used voyant to dissect the middle colic pedicle but clamped it first.He then attempted to cut and seal at the distal point, but again the device did not seal.As a result, consultant refused to use the device any further.Additional information received from applied medical team member, 30 may 2018: i was not present at the time of the incident so much of the information is not known, and in the case of alarm codes unlikely to be documented anywhere.However what i do know i have answered below.Some of the answers may be duplicated in previous communications.Surgeon has used voyant on several occasions before without incident.During this procedure, extended right hemicolectomy, he attempted to cut and seal the right colic artery , which is not big, in his words it did not seal and was as if it was cut with scissors.He then used voyant to dissect the middle colic pedicle but clamped it first.He then attempted to cut and seal at the distal point, but again the device did not seal.There was no reported tension applied to a vessel or bundle that was being sealed.During the meeting, the surgeon said that patient did not exhibit any vascular pathology.There was no reported alarm in the generator screen and unlikely we will find out as i was not present at the time of the incident.The type of intervention was used to control the significant bleeds was sutures and clamps.At the moment we do not know if the patient received a blood transfusion however none reported in conversations following the incident.Type of intervention after the disposal of the device was returning to applied medical the stock from the same batch (1 unit) for inspection.Type of intervention: ni.Patient status: did a patient injury or illness occur associated with the complaint event? no, recovering normally.
 
Additional Manufacturer Narrative
The event unit was not returned to applied medical, but a representative sterile unit was returned for evaluation.Testing was performed on the representative unit.However, the complainant's experience could not be replicated or confirmed.The representative unit met current specifications and there were no visible non-conformances.In the absence of the event unit, it is difficult to determine the exact root cause of the event.Applied medical will continue to monitor its vigilance system for trends and take appropriate actions, as necessary, to ensure the performance and safety of its products.

Brand Name
EB040, VOYANT OPEN FUSION, 6/BX
Common Device Name
GEI
Manufacturer (Section D)
APPLIED MEDICAL RESOURCES
22872 avenida empresa
rancho santa margarita CA 92688
MDR Report Key7599407
Report Number2027111-2018-00203
Device Sequence Number19132950
Product Code GEI
UDI-Device Identifier00607915137953
UDI-Public(01)00607915137953(17)200203(30)01(10)1312676
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K162676
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date02/03/2020
Device Model NumberEB040
Device Catalogue Number101223401
Device Lot Number1312676
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/08/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/18/2018
Supplement Date Received by Manufacturer05/18/2018
Initial Report FDA Received Date06/13/2018
Supplement Report FDA Received Date07/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
VOYANT ELECTROSURGICAL GENERATOR